Caution with Medication for Alzheimer’s and dementia
Yet, not all medications for behavior problems has an affect on “wandering” or “restlessness” or “incontinence.” So more drugs are prescribed. And since most Alzheimer’s or Dementia sufferers are elderly, they often have other illnesses which require more medications.
And soon… the caregiver may be treating so many different conditions, only a registered nurse would not be confused.
Caution must always be taken by the caregiver in these circumstances. An overdose, or “reaction” between two conflicting medications can mean a catastrophic situation for the patient. A few precautions taken ahead of time, can prevent problems later.
First and foremost: If there is more than one physician involved with the patient, they should all be aware of medications prescribed by the other doctors.
All medications should be stored out of sight and never easily available to the patient, or children who enter the home.
Ideally, if all prescriptions are filled at the same pharmacy, your pharmacist may become a valued friend. He can assist in sorting and tracking the medications and double-check with each new prescription for drugs which interact. You might also find it helpful to keep a list of all the medications, along with any notes about each prescription.
- >How many doses per day–/Plus any special instructions per dose
- >Should the medication be given with or without food/or water
- >Which medications may interact
- >What are symptoms of a “reaction” or overdose for each drug
- >Which of the medications should NEVER be taken at the same time
- >Do some foods need to be avoided for a particular medication
An overall list of symptoms that can occur from a “drug reaction” include:
- Increased agitation
- slow or stooped walk
- dizzy spells
- or any new symptom or behavior that is out of the ordinary.
As you may have noticed, many of the symptoms of drug “inter reactions” are also general symptoms of Alzheimer’s and Dementia behavior. So more caution is needed. Don’t always assume that changed behavior is only a new symptom of Alzheimer’s or Dementia. If anything unusual occurs, or a behavior suddenly changes, contact the doctor or emergency room right away.
During the Mild to Moderate stages of Alzheimer’s, drugs such as Razadyne® (galantamine), Exelon® (rivastigmine), and Aricept® (donepezil) are usually prescribed to delay and prevent symptoms from becoming worse. It is thought that these drugs may help some of the behavioral symptoms also.
Namenda® (memantine), an N-methyl D-aspartate (NMDA) antagonist are drugs prescribed to treat Moderate to Severe Alzheimer’s. These drugs are used to assist the patient in being able to maintain some daily functions a little longer, such as using the bathroom.
These types of drugs are begun in smaller doses and increased gradually. They demand constant monitoring for any sign of problems or side effects.
There are other drugs which are used to control behavior or assist in sleeping, or altering mood, etc. Some are to be given “as needed.” In this circumstance, dosage for these drugs should be discussed with the doctor. Sometimes, if a drug causes drowsiness, you may prefer to give that dose later in the evening. Some drugs need not be given at all if the patient is calm and their mood peaceful with no recent outbursts or loss-of-control.
Much depends on the caregiver’s mood and behavior for some situations. I noticed with my own Mom, if I was calm, she was calm. If I had a bad day and everything tended to strike a nerve with me; then Mom would be edgy and more likely to rage at the smallest thing. So if you can make adjustments to your own behavior, it often brings a favorable result from the patient. If you’re able to ignore or avoid confrontations, a need to sedate your patient may be alleviated altogether.
As a caregiver, your behavior with the patient has a lot to do with how well you take care of yourself. If you’re rested and take occasional time-off to rejuvenate from the hard struggle of care-giving, you’ll feel more like making allowances for a cranky patient. So don’t forget to take care of yourself!
Perhaps another relative can take charge of the patient for one day a week, or a friend might take the patient for an afternoon. Or, an elderly day-care may become a necessity a couple afternoons every week. Do what you must to take care of yourself, and you’ll find that you have a happier and calmer patient!